Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 61, NWS Dodge City, KS

May 12, 2022Ness County, Rush County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 12, 2022, 8:00 PM CDT for Ness County, Rush County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2022, 8:00 PM CDT (01:00 UTC)
Expired
May 12, 2022, 8:40 PM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ness County, KS, Rush County, KS

The radar

The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 4:51 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1702 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1702 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2501 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.9

Open this sounding in Storm Lab

The text

As transmitted.

544 
WUUS53 KDDC 130100
SVRDDC
KSC135-165-130200-
/O.NEW.KDDC.SV.W.0061.220513T0100Z-220513T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
800 PM CDT Thu May 12 2022

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  East central Ness County in west central Kansas...
  Western Rush County in central Kansas...

* Until 900 PM CDT.

* At 800 PM CDT, a severe thunderstorm was located near Bazine,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  La Crosse, Bazine, McCracken, Rush Center, Liebenthal, Alexander,
  Nekoma and Hargrave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3841 9974 3852 9980 3869 9958 3869 9929
      3843 9928
TIME...MOT...LOC 0100Z 238DEG 19KT 3849 9967 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
3 follow-up statements
753 
WWUS53 KDDC 130109
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
809 PM CDT Thu May 12 2022

KSC135-165-130200-
/O.CON.KDDC.SV.W.0061.000000T0000Z-220513T0200Z/
Ness KS-Rush KS-
809 PM CDT Thu May 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EAST CENTRAL NESS AND WESTERN RUSH COUNTIES...

At 808 PM CDT, a severe thunderstorm was located near Alexander,
moving northeast at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
La Crosse, Bazine, McCracken, Rush Center, Liebenthal, Alexander,
Nekoma and Hargrave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3842 9970 3852 9970 3869 9958 3869 9929
      3843 9928
TIME...MOT...LOC 0108Z 238DEG 19KT 3851 9962 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
164 
WWUS53 KDDC 130123
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
823 PM CDT Thu May 12 2022

KSC135-130133-
/O.CAN.KDDC.SV.W.0061.000000T0000Z-220513T0200Z/
Ness KS-
823 PM CDT Thu May 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NESS COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Kansas.

LAT...LON 3845 9957 3855 9958 3869 9958 3869 9929
      3843 9928
TIME...MOT...LOC 0123Z 228DEG 22KT 3858 9953 

$$

KSC165-130200-
/O.CON.KDDC.SV.W.0061.000000T0000Z-220513T0200Z/
Rush KS-
823 PM CDT Thu May 12 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHWESTERN RUSH COUNTY...

At 823 PM CDT, a severe thunderstorm was located near McCracken,
moving northeast at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
La Crosse, McCracken, Rush Center, Liebenthal, Alexander, Nekoma and
Hargrave.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3845 9957 3855 9958 3869 9958 3869 9929
      3843 9928
TIME...MOT...LOC 0123Z 228DEG 22KT 3858 9953 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SUGDEN
394 
WWUS53 KDDC 130140
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
840 PM CDT Thu May 12 2022

KSC165-130150-
/O.CAN.KDDC.SV.W.0061.000000T0000Z-220513T0200Z/
Rush KS-
840 PM CDT Thu May 12 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN RUSH COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Kansas.

LAT...LON 3845 9957 3855 9958 3869 9958 3869 9929
      3843 9928
TIME...MOT...LOC 0138Z 238DEG 19KT 3863 9943 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:48 PM CDT, 3 hours 12 minutes earlier.

Area forecast discussion, May 12, 4:48 PM CDT, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
448 PM CDT Thu May 12 2022

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Friday)
Issued at 1248 PM CDT Thu May 12 2022

Cooler 700mb temperatures spreading east across western Kansas
earlier this afternoon as an upper level trough crosses the West
Central High Plains. Elevated showers and isolated thunderstorms
currently crossing western Kansas as of noon today related well
with the 700mb frontogenesis and 10-12C temperature gradient. This
area of precipitation will continue to move east into Central
Kansas through late day which should limit, at the very least
delay, the convection potential along an approaching cold front
from the north and a dryline that will be crossing southwest
Kansas this Thursday afternoon. Still having said it looks like
conditions will be favorable for thunderstorms to develop along
the cold front after 3 pm near and north of the I-70 corridor
given the improving 0-1km forcing along this boundary, afternoon
heating, cooling mid level temperatures and mid level lapse rates
of 8C/Km or greater. Once storms develop late today the potential
exists that some of the strongest storms will be capable of
producing hail larger than golf balls and strong gusty winds given
the 0-6km shear and downdraft cape.

The isolated to widely scattered thunderstorms that are currently
expected to occur near the i-70 corridor Thursday afternoon will
shift south early tonight as the cold front drops south towards
the Oklahoma border. Best opportunity for the strong to severe
thunderstorms early tonight appears to be east of a Hays to
Greensburg line. Further west it appears just some gusty winds and
dry conditions can be expected as temperatures fall back into the
45 to 55 degree range.

For Friday the models earlier today were in good agreement with a
cold front briefly stalling out across south central Kansas and
northwest Oklahoma during the day as another upper level
disturbance near the nose/left exit region of an upper level jet,
exits Wyoming and moves out into Nebraska/Kansas. Scattered late
day and evening thunderstorms will be possible along this boundary
but at this time the general consensus is that any convection
that does develop will occur east and south of the Medicine lodge
area.

North of this boundary on Friday an area of high pressure at the
surface will cross northern Kansas. Based on the forecast
900-850mb temperatures late day it appears that the afternoon
temperatures will climb only into the low to mid 80s.

.LONG TERM...(Friday night through Thursday)
Issued at 1248 PM CDT Thu May 12 2022

On Saturday a brief warm up will be possible as westerly
downslope flow improves and the surface boundary near the Oklahoma
border Friday night lifts north as a warm front. Based on the
850mb temperature trends from 00z Saturday to 00z Sunday it
appears that the highs on Saturday will range from 85 to 90
degrees with the warmest temperatures being located near the
Oklahoma border.

On Sunday an upper level ridge will build across the western
United States as a northern branch upper level trough embedded in
the northwesterly flow, east of the upper ridge, approaches late
day. As this next system crosses the plains it will push a surface
boundary into southwest Kansas Sunday afternoon. Sunday afternoon
temperatures are expected to cool only a couple of degrees behind
this surface boundary compared to the highs expected on Saturday.
A few widely scattered thunderstorms will also be possible early
in the day as the upper level trough passes.

Models remain consistent with previous runs for early next week
with a warming trend occurring across southwest Kansas as the
upper level ridge builds into the Rockies, westerly downslope flow
improves and 850mb temperature warms through the teens and back
into the lower 20s. Highs in the upper 80s to mid 90s still look
on track from Monday through Wednesday.

Precipitation chances also appear to improve around the middle of
next week as another upper level trough approaches from the west
and a cold front drops south out of Nebraska and into southwest
Kansas.

The warmest temperatures of next week will occur late week given
the latest ensemble clusters and potential for 850mb temperatures
being +30C.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 447 PM CDT Thu May 12 2022

Thunderstorms will develop along and ahead of a dryline edging
east across central Kansas this evening, potentially affecting
KHYS. Otherwise, primarily VFR conditions will prevail in
vicinity of all TAF sites through early Friday. Northerly winds
around 10 to 20kt will develop west to east tonight as a cold
front pushes through western Kansas by early Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  53  83  52  87 /  10   0   0  10
GCK  51  82  49  86 /  10   0   0   0
EHA  48  83  50  88 /   0   0   0   0
LBL  52  84  51  88 /  10   0   0   0
HYS  52  81  50  84 /  60   0   0  10
P28  61  87  56  89 /  20  10   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
KSZ043-061>063-074>076-084>086.

&&

SHORT TERM...Burgert
LONG TERM...Burgert
AVIATION...JJohnson
Hazardous weather outlook, May 12, 5:09 AM CDT, 14 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
509 AM CDT Thu May 12 2022

KSZ030-031-043>046-061>066-074>081-084>090-131015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
509 AM CDT Thu May 12 2022 /409 AM MDT Thu May 12 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Thunderstorms are possible beginning after 4 pm north of a Garden
City to Dodge City line, with the best opportunity for 2 inch hail
and 70 mph winds north of Kansas highway 96.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Isolated thunderstorms are possible on most afternoons with
little confidence in organized severe weather. Elevated Fire
weather risk persists through the period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed north of Highway 96 between 4
and 7 pm.

In the hours before

Special weather statement, May 12, 3:45 PM CDT, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
345 PM CDT Thu May 12 2022

KSZ031-046-122115-
Rush KS-Ellis KS-
345 PM CDT Thu May 12 2022

...Strong thunderstorms will impact portions of eastern Rush and
eastern Ellis Counties through 415 PM CDT...

At 345 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Natoma to near Rush
Center. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Bison around 355 PM CDT.
  Shaffer around 405 PM CDT.

Other locations in the path of these storms include Otis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3839 9903 3837 9931 3913 9919 3913 9904
TIME...MOT...LOC 2045Z 258DEG 28KT 3911 9908 3840 9926

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SUGDEN
Special weather statement, May 12, 5:08 PM CDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
508 PM CDT Thu May 12 2022

KSZ030-044-045-122315-
Trego KS-Lane KS-Ness KS-
508 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of northwestern Ness,
western Trego and northern Lane Counties through 615 PM CDT...

At 508 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shields, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Shields around 515 PM CDT.

Other locations in the path of this storm include Pendennis, Utica
and Arnold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3911 10010 3852 9995 3852 10059 3870 10063
      3870 10015 3908 10015
TIME...MOT...LOC 2208Z 266DEG 23KT 3864 10051

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

SUGDEN
Local storm report, May 12, 6:32 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
632 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             1 SSE WAKEENEY          39.01N 99.87W
05/12/2022  E1.00 INCH       TREGO              KS   PUBLIC

&&
Special weather statement, May 12, 6:47 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
647 PM CDT Thu May 12 2022

KSZ030-031-130045-
Trego KS-Ellis KS-
647 PM CDT Thu May 12 2022

...A strong thunderstorm will impact portions of central Trego and
northwestern Ellis Counties through 745 PM CDT...

At 646 PM CDT, Doppler radar was tracking a strong thunderstorm near
Trego Center, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ellis, Wakeeney, Ogallah, Trego Center and Riga.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Kansas.

&&

LAT...LON 3897 9943 3872 9996 3888 10009 3913 9989
      3913 9941
TIME...MOT...LOC 2346Z 236DEG 29KT 3881 9995

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SUGDEN
Local storm report, May 12, 7:14 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
714 PM CDT THU MAY 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND GST     4 WNW OGALLAH           39.00N 99.80W
05/12/2022  M61 MPH          TREGO              KS   MESONET

            MESONET STATION UP852 3.7 W OGALLAH (UPR).

&&

RML
Special weather statement, May 12, 7:40 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
740 PM CDT Thu May 12 2022

KSZ030-031-045-046-130130-
Rush KS-Trego KS-Ellis KS-Ness KS-
740 PM CDT Thu May 12 2022

...Strong thunderstorms will impact portions of northeastern Ness,
southeastern Trego, Rush and Ellis Counties through 830 PM CDT...

At 740 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Palco to near Ness City.
Movement was east at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Alexander around 800 PM CDT.

Other locations in the path of these storms include McCracken,
Hargrave, Nekoma, La Crosse, Bison, Schoenchen, Liebenthal, Loretta
and Pfeifer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central and west central Kansas.

&&

LAT...LON 3843 9903 3844 9997 3913 9957 3913 9904
TIME...MOT...LOC 0040Z 248DEG 38KT 3912 9955 3845 9983

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 7:40 PM CDTSpecial Weather StatementDDCEllis, Ness, Rush50 min
May 12, 8:26 PM CDTSpecial Weather StatementDDCEllis, Rush64 min
May 12, 9:24 PM CDTSpecial Weather StatementDDCRush51 min
May 12, 9:56 PM CDTSpecial Weather StatementDDCComanche34 min
May 12, 10:14 PM CDTSpecial Weather StatementDDCBarber31 min
May 12, 10:54 PM CDTSpecial Weather StatementDDCBarber36 min
May 12, 11:11 PM CDTSpecial Weather StatementDDCBarber34 min
May 12, 11:29 PM CDTSpecial Weather StatementDDCBarber31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.